Take a fresh look at your lifestyle.

Toddler developed painful sores so severe people thought he had leprosy all over his body

55

A mother whose son became ‘addicted’ to steroid eczema cream has revealed how he developed painful sores so severe that people thought he had leprosy.

Boaz LaQua, two, of Forest Lake, Minnesota, was left bedridden for weeks and had to sleep with socks taped to his hands so he wouldn’t scratch his eczema-prone skin.

His mother, Savannah, 25, started applying a cream to treat mild eczema when her toddler was four months old and continued the treatment for over a year.

But after weaning her son off the cream six months ago, Savannah was shocked to find tears and scabs all over his body.

Boaz LaQua, two, of Forest Lake, Minnesota, became “addicted” to steroid eczema cream and developed painful sores so severe that people thought he had leprosy. He is pictured after being weaned from a cream used to treat mild eczema

The toddler's mother, Savannah, was shocked to find crying sores and scabs (pictured) erupt all over the toddler's body after weaning the toddler off the cream six months ago.

The toddler’s mother, Savannah, was shocked to find crying sores and scabs (pictured) erupt all over the toddler’s body after weaning the toddler off the cream six months ago.

“About two months after we stopped using the cream altogether, he developed a red rash and bumps that got worse every day,” she said.

“It got to the point where he would be bedridden for a week at a time because he was covered in sores all over his body.

“He had trouble walking because his body hurt so much. It was horrible to watch, worst thing I’ve ever experienced.

“People said he looked like he had leprosy because he was under it and his skin was scaly and rough.”

The toddler, pictured before scabs erupted on his body, was left bedridden for weeks and had to sleep with socks taped to his hands so he wouldn't scratch his eczema-prone skin

The toddler, pictured before scabs erupted on his body, was left bedridden for weeks and had to sleep with socks taped to his hands so he wouldn’t scratch his eczema-prone skin

“People said he looked like he had leprosy because he was under it and his skin was scaly and rough,” Savannah said. Boaz is pictured after being weaned from a cream used to treat mild eczema

The toddler experienced Topical Steroid Withdrawal (TSW), a variety of symptoms that can occur in the days and weeks after a person stops using topical steroid medications.  The toddler had to bandage his legs because of the sores

The toddler experienced Topical Steroid Withdrawal (TSW), a variety of symptoms that can occur in the days and weeks after a person stops using topical steroid medications. The toddler had to bandage his legs because of the sores

The toddler experienced Topical Steroid Withdrawal (TSW), a variety of symptoms that can occur in the days and weeks after a person stops using topical steroid medications.

“It was so stressful because we didn’t know much about Topical Steroid Withdraw, nor did we know what was going to happen, whether he would recover or lose his life,” Savannah said.

“We had to stick socks to his hands because he was constantly scratching. It was like chronic itching and there were open sores.”

The toddler developed eczema behind his knees from the age of three months and the condition worsened to the point that it was too painful for him to get out of bed.

WHAT IS TOPICAL STEROD ADDICTION?

Topical steroid addiction stems from the use of such creams to treat conditions such as eczema.

First described in 1979 in the International Journal of Dermatology, the theory is that the skin becomes “addicted” to the steroids over time. But it is not widely accepted by the medical community.

Many have called the “condition” a fad, but it has been recognized by the National Eczema Association since 2013.

Also known as red skin syndrome, the condition doesn’t have many statistics to show how common it is. A 2003 Japanese study found that 12 percent of adults who took steroids to treat dermatitis developed RSS.

It occurs when steroids are abruptly discontinued after a prolonged or inappropriate duration of administration. Women who blush easily are most at risk.

Topical steroid addiction has not been reported with proper drug use.

Symptoms include:

  • Redness, especially on the face, genitals and area where the steroids are applied
  • thickened skin
  • Swelling and puffiness
  • Burning or stinging
  • Dryness and cracked skin
  • Excessive wrinkles
  • Skin sensitivity and intolerance to moisturizing creams
  • Frequent skin infections

Excessive sweating and itching is a sign of recovery. Many patients also develop insomnia.

Treatment focuses on anxiety support, sleep aids, itch control, infection prevention, and immunosuppressants.

Physicians should advise patients to avoid prolonged or high-dose steroid use. Long term is considered one to two years of regular use.

Patients are also advised to taper off the steroids slowly but at a lower dose and gradually taper them down to, for example, every other day or a few times a week.

Source: DermNet NZ

He couldn’t go outside in hot weather, and Savannah, a mother of two, had to watch him constantly to make sure he wasn’t scratching his skin.

“I couldn’t take my eyes off him for two minutes because he would scratch himself and bleed. He didn’t live the life of a normal two-year-old,” she said.

Savannah had been diligently applying the treatment twice a day for over a year, but decided to wean Boaz completely when a friend warned her about the harmful side effects of taking it too long.

“Nobody tells you, but you shouldn’t use these types of creams for more than ten days,” she said.

Now the stay-at-home mom avoids using lotions and bathes Boaz only once a week, sharing her story to raise awareness of the painful condition.

Savannah said, “The only reason I want to tell my story is to help someone else or I wouldn’t want to see my child in that state.

“The skin experts don’t warn you about topical steroid withdrawal because it’s not really recognized.

Savannah said,

Savannah said, “About two months after we completely stopped using the cream, he developed a red rash and bumps that got worse every day.” Boaz is pictured after being weaned from a cream used to treat mild eczema

The mother said she had no idea if Boaz would recover from the painful rises that covered both his legs

The scabs on his legs were due to withdrawal of topical steroids, which can cause a host of symptoms

The mother said she had no idea if Boaz would recover from the painful rises that covered both his legs. The scabs on his legs (LR) were due to Topical Steroid Withdraw, which can cause a host of symptoms.

“Parents should trust their own instincts, know their own child and do their own research.

“I’m ashamed that I haven’t looked at it myself.

“People say it can take years to recover from it, but because he’s only two, his skin regenerates faster, so hopefully it won’t take that long.

“He’s so much happier in himself now, but there’s still a long way to go.”

.

Leave A Reply

Your email address will not be published.